Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 172, NWS Atlanta, GA

June 24, 2020DeKalb County, Fulton County, Gwinnett County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 24, 2020, 2:36 PM EDT for DeKalb County, Fulton County, Gwinnett County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 2:36 PM EDT (18:36 UTC)
Expired
Jun 24, 2020, 3:15 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeKalb County, GA, Fulton County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 84 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS52 KFFC 241836
SVRFFC
GAC089-121-135-241915-
/O.NEW.KFFC.SV.W.0172.200624T1836Z-200624T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
236 PM EDT Wed Jun 24 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern DeKalb County in north central Georgia...
  Gwinnett County in north central Georgia...
  Northeastern Fulton County in north central Georgia...

* Until 315 PM EDT.

* At 236 PM EDT, a severe thunderstorm was located near Norcross, or
  14 miles north of Decatur, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lawrenceville, Sandy Springs, Roswell, Johns Creek, Alpharetta,
  Dunwoody, Duluth, Sugar Hill, Snellville, Suwanee, Lilburn,
  Norcross, Doraville, Dacula, Grayson, Berkeley Lake, Tucker,
  Mountain Park, Harbin and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3405 8390 3391 8382 3379 8398 3392 8435
      3398 8438 3407 8432 3407 8418 3406 8415
      3405 8410 3406 8410 3407 8412 3407 8406
TIME...MOT...LOC 1836Z 281DEG 17KT 3398 8425 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
920 
WWUS52 KFFC 241853
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
253 PM EDT Wed Jun 24 2020

GAC089-121-241902-
/O.CAN.KFFC.SV.W.0172.000000T0000Z-200624T1915Z/
DeKalb GA-Fulton GA-
253 PM EDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEKALB AND
NORTHEASTERN FULTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3405 8390 3391 8382 3379 8398 3387 8420
      3392 8426 3396 8428 3397 8426 3399 8426
      3400 8425 3400 8422 3399 8419 3403 8417
      3403 8412 3405 8410 3406 8410 3407 8406
TIME...MOT...LOC 1852Z 281DEG 17KT 3396 8416 

$$

GAC135-241915-
/O.CON.KFFC.SV.W.0172.000000T0000Z-200624T1915Z/
Gwinnett GA-
253 PM EDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR GWINNETT COUNTY...

At 252 PM EDT, a severe thunderstorm was located over Berkeley Lake,
or 9 miles west of Lawrenceville, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lawrenceville, Dunwoody, Duluth, Snellville, Suwanee, Lilburn,
Norcross, Dacula, Grayson, Berkeley Lake, Tucker, Mountain Park,
Harbin, Rosebud, Mechanicsville and Hog Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3405 8390 3391 8382 3379 8398 3387 8420
      3392 8426 3396 8428 3397 8426 3399 8426
      3400 8425 3400 8422 3399 8419 3403 8417
      3403 8412 3405 8410 3406 8410 3407 8406
TIME...MOT...LOC 1852Z 281DEG 17KT 3396 8416 

HAIL...1.00IN
WIND...60MPH
 
$$
807 
WWUS52 KFFC 241858
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
258 PM EDT Wed Jun 24 2020

GAC135-241915-
/O.CON.KFFC.SV.W.0172.000000T0000Z-200624T1915Z/
Gwinnett GA-
258 PM EDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL GWINNETT COUNTY...

At 258 PM EDT, a severe thunderstorm was located near Duluth, or 7
miles west of Lawrenceville, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lawrenceville, Snellville, Lilburn, Loganville, Dacula, Grayson and
Harbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3383 8392 3389 8412 3402 8410 3403 8389
      3391 8382
TIME...MOT...LOC 1858Z 281DEG 17KT 3395 8412 

HAIL...1.00IN
WIND...60MPH
 
$$
042 
WWUS52 KFFC 241907
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
307 PM EDT Wed Jun 24 2020

GAC135-241915-
/O.EXP.KFFC.SV.W.0172.000000T0000Z-200624T1915Z/
Gwinnett GA-
307 PM EDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GWINNETT COUNTY WILL
EXPIRE AT 315 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3383 8392 3389 8412 3402 8410 3403 8389
      3391 8382
TIME...MOT...LOC 1905Z 281DEG 17KT 3394 8409 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:20 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 24, 1:20 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
120 PM EDT Wed Jun 24 2020

...18Z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 532 AM EDT Wed Jun 24 2020/

SHORT TERM /Today through Thursday/...

Synoptic setup shows a large low pressure system northeast of the
Great Lakes region with a trough across much of the eastern US and a
shortwave over the TX/LA border. At the surface, the associated
surface low is driving an elongated front down the eastern coast and
down the Appalachians.

Currently, across the local forecast area there are some light
showers ongoing that should continue to push east. Some additional
showers are possible through the morning hours before coverage in
showers and thunderstorms increase for this afternoon and evening.
In conjunction with the lingering boundary near northern Georgia,
the aforementioned shortwave moving east will help provide
additional lift for showers and thunderstorms this afternoon and
evening. Shear still looks marginal at best, but with moderate
instability combined with deep moisture and PWATS forecast in the
1.5 to 2 inch range, some storms may become strong to isolated
severe with the primary hazards with any storms will be gusty winds,
frequent lightning, and periods of heavy rain. SPC also has much of
the forecast area outlooked in a Marginal risk for severe storms.

While coverage should diminish some overnight, have retained at
least chance pops through the overnight period into Thursday morning
as that boundary lingers in the vicinity and the shortwave crosses
the area. By Thursday afternoon, chances for precip will continue as
that boundary continues to linger and weak perturbations move
through the flow. Best chances for showers and thunderstorms will be
in the afternoon and evening when instability is highest.

High temperatures this afternoon and Thursday are expected to again
be slightly cooler due to increased cloud cover and precipitation,
peaking in the mid 80s to low 90s across central Georgia. Overnight
temperatures are forecast to be just a couple degrees above average
with lows in the upper 60s and lower 70s.

Reaves

LONG TERM /Thursday Night through Tuesday/...

The long term portion begins with a stalled out frontal boundary
across the area. ECMWF has slightly more deep layer moisture to
work with initially than the GFS but both sufficient enough to
warrant low end chance pops. Based on available moisture, these
seem rather low but will keep at chance for now and let day shift
take another look.

As we head into the weekend, forecast becomes just a bit murkier
with high pressure building over the area but deep layer moisture
remaining in place. ECMWF is drier for sure but will continue to
use a blend which yields mid range pops for the far NE and also
for the SW portions but low end chance elsewhere.

We transition to NW flow aloft for Sunday with shortwave energy
moving through the Tennessee Valley and into the local area. These
are very difficult to time this time of year but will favor the
typical late afternoon and evening hours for now. Have mid range
chance pops in but northern tier may ultimately need likely pops
with subsequent forecasts.

Same story as we head into next week with significant shortwave
energy moving in from the NW. Backdoor front pools the moisture
for Tue and in conjunction with aforementioned shortwaves will
lead to another day with at least likely pops.

Deese

&&

.AVIATION...
18Z Update...

VFR conditions will predominate across the area through 00Z, outside
of convection. MVFR ceilings develop across the northern and western
portions of the forecast area between 00Z and 04Z, lowering to IFR
or lower by 04Z-08Z. Mixture of MVFR/IFR conditions spread into the
south and east generally between 06Z and 14Z. Best coverage of
showers and thunderstorms expected between 20Z and 06Z, although
isolated to scattered convection is possible at any time. winds will
be southwest to northwest 6-10kt, decreasing to 3-6kt after 00Z.

//ATL Confidence...18Z Update...

Medium to high confidence on all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          82  68  82  67 /  70  70  40  20
Atlanta         81  68  79  67 /  80  60  40  30
Blairsville     75  62  78  62 /  60  40  40  20
Cartersville    79  67  82  66 /  80  40  40  20
Columbus        86  70  84  70 /  80  50  40  30
Gainesville     78  67  80  67 /  70  50  40  20
Macon           87  69  84  68 /  80  60  40  20
Rome            78  68  82  66 /  80  40  40  20
Peachtree City  81  68  79  67 /  80  50  40  30
Vidalia         90  72  89  72 /  60  60  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....Deese
AVIATION...Reaves
Hazardous weather outlook, Jun 24, 6:08 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
608 AM EDT Wed Jun 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
608 AM EDT Wed Jun 24 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Numerous to widespread showers and thunderstorms can be expected
today into tonight. A few thunderstorms may become strong to
severe this afternoon and evening. The main hazards will be gusty
winds...frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered showers and thunderstorms will be possible each
afternoon and evening. Gusty winds, frequent lightning, and heavy
rain will be possible with any storms that do develop.
A cold front is expected to move through the area bringing
additional chances for scattered thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, Jun 24, 1:48 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
148 PM EDT Wed Jun 24 2020

GAZ024-241815-
Banks GA-
148 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BANKS COUNTY UNTIL
215 PM EDT...

At 148 PM EDT...a strong thunderstorm was over Hollingsworth, or 8
miles north of Homer...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hollingsworth and Pinefield Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3447 8342 3446 8340 3442 8338 3439 8338
      3436 8339 3446 8356 3449 8355 3449 8352
TIME...MOT...LOC 1748Z 287DEG 11KT 3446 8347

WIND...40MPH
Special weather statement, Jun 24, 2:30 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Wed Jun 24 2020

GAZ033-034-045-241900-
North Fulton GA-DeKalb GA-Gwinnett GA-
230 PM EDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
DEKALB AND GWINNETT COUNTIES UNTIL 300 PM EDT...

At 230 PM EDT...a strong thunderstorm was near Dunwoody, or 14 miles
north of Decatur...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Dunwoody, Duluth, Sugar Hill, Snellville, Suwanee, Lilburn, Chamblee,
Norcross, Doraville, Grayson, Berkeley Lake, Tucker, North Atlanta,
Mountain Park and Mechanicsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3407 8418 3406 8415 3405 8410 3407 8412
      3407 8406 3405 8390 3380 8397 3379 8398
      3390 8441 3395 8440 3398 8438 3399 8439
      3409 8436
TIME...MOT...LOC 1830Z 281DEG 17KT 3399 8429

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:51 PM EDTSpecial Weather StatementFFCChattahoochee, Marion24 min
Jun 24, 1:48 PM EDTSpecial Weather StatementFFCBanks27 min
Jun 24, 2:30 PM EDTSpecial Weather StatementFFCGwinnett30 min
Jun 24, 3:14 PM EDTSpecial Weather StatementFFCBarrow31 min
Jun 24, 3:35 PM EDTSpecial Weather StatementFFCStewart40 min
Jun 24, 3:39 PM EDTSpecial Weather StatementFFCClarke, Oconee36 min
Jun 24, 3:41 PM EDTSevere Thunderstorm WarningFFCStewart, Webster49 min
Jun 24, 3:54 PM EDTSpecial Weather StatementFFCStewart36 min
Jun 24, 4:05 PM EDTSpecial Weather StatementFFCClarke, Oglethorpe25 min
Jun 24, 4:16 PM EDTSpecial Weather StatementFFCSumter29 min
Jun 24, 4:20 PM EDTSevere Thunderstorm WarningFFCOglethorpe, Wilkes40 min
Jun 24, 4:30 PM EDTSpecial Weather StatementFFCStewart, Webster30 min
Jun 24, 4:49 PM EDTSpecial Weather StatementFFCSumter26 min
Jun 24, 5:13 PM EDTSpecial Weather StatementFFCMacon32 min
Jun 24, 5:28 PM EDTSpecial Weather StatementFFCCrawford32 min
Jun 24, 6:16 PM EDTSpecial Weather StatementFFCTwiggs29 min
Jun 24, 6:38 PM EDTSpecial Weather StatementFFCJefferson37 min
Jun 24, 6:42 PM EDTSpecial Weather StatementFFCLaurens33 min
Jun 24, 6:49 PM EDTSpecial Weather StatementFFCWilkinson26 min
Jun 24, 6:52 PM EDTSevere Thunderstorm WarningFFCJohnson, Laurens, Washington, Wilkinson53 min
Jun 24, 7:07 PM EDTSpecial Weather StatementFFCTreutlen23 min
Jun 24, 7:20 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens, Treutlen44 min
Jun 24, 7:24 PM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson, Johnson, Washington40 min
Jun 24, 7:25 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee, Stewart35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.